MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E2450H-GNSB
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation, along with an attached electrode.The returned product met specification as received.The device did not show any defects.Visual inspection showed that the tip of the electrode had eschar on it and there was partial wearing of the electrode coating.The investigation of the device did not identify anything that would have caused or contributed to the reported event.The device was plugged into a 40k ohm test box and activated in both the cut and coag mode with satisfactory results.The device was plugged into a generator and tested satisfactory.The attached electrode showed that a small part of the coating was worn away and there was eschar near the tip.The purpose of the coating is to limit the tissue from sticking to the electrode.The coating erodes as the electrode is activated.The tip of the electrode also discolors when activated and used on tissue.This effect is a normal part of electro surgery and is not considered a defective product.The investigation found the device to function normally and within specifications.The ifu warns: the sparking and heating associated with electrosurgery can provide an ignition source.Observe fire precautions at all times: when using electrosurgery in the same room with gases or flammable substances, prevent pooling of fluids and the accumulation of gases under surgical drapes or near the surgical site.Tissue buildup (eschar) on the tip of an active electrode poses a fire hazard, especially in oxygen-enriched environments, such as in throat or mouth procedures.Eschar plus high oxygen may create embers.Keep the electrode clean and free of all debris.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during open hysterectomy, the bovie tip ignited in flame during activation on tissue.No patient injury.

Brand Name
EDGE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8525588
Report Number1717344-2019-00514
Device Sequence Number19501999
Product Code GEI
UDI-Device Identifier10884524002248
UDI-Public10884524002248
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K962044
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE2450H-GNSB
Device Catalogue NumberE2450H-GNSB
Device Lot Number82560158X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2019
Initial Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1